Hail, Pennington
- When
- June 9, 2:00 PM MST
- Where
- Pennington County, 17 mi NE of Creighton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.417, -101.950
A severe thunderstorm developed along a frontal boundary across northeastern Pennington County and then tracked across northern Haakon and southern Ziebach Counties. Hail to the size of nickels and strong winds were reported with the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed along a frontal boundary across northeastern Pennington County and then tracked across northern Haakon and southern Ziebach Counties. Hail to the size of nickels and strong winds were reported with the storm. A brief tornado touchdown was reported by the public 3 miles east of Cherry Creek with no damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 9, 9:35 AM MST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1035 AM MDT MON JUN 9 2003 CURRENT SURF ANALYSIS SHOWS LOW PRES OVER EXTREME NORTHEAST WY. WINDS HAVE SHIFTED TO THE NW AT GCC AND ARE BECOMING NW AT 2WX. ASSOCIATED COOL FRONT WILL MOVE ACROSS WESTERN SD THIS AFT. SOME SHOWERS ARE NOTED OVER NORTHEAST WY AND NORTHWEST SD. SHOWERS AND STORMS WILL DEVELOP ACROSS WESTERN SD EARLY THIS AFT. CONTINUES TO LOOK LIKE BEST CHANCE FOR SEVERE WX IN CWA WILL BE ACROSS SOUTH CENTRAL SD BETWEEN 21Z AND ABOUT 00Z...WHERE PASSAGE OF FRONT WILL CORRESPOND BEST WITH MAX HEATING. SOME MOISTER AIR...MID 50S DEWPOINTS...ARE ALSO MOVING INTO THE AREA FROM THE SOUTH. THIS WOULD RESULT IN CAPES NEAR 2000 J/KG LATE THIS AFT AND ALONG WITH GOOD LOW LEVEL SHEAR...A FEW SUPERCELLS SHOULD DEVELOP. WITH SURF LOW IN THE VTN VICINITY LATE THIS AFT...CAN NOT RULE OUT TORNADO THREAT... ESPECIALLY IN THE WINNER AREA. FOR AN UPDATE...HAVE LOWERED TEMPS ACROSS NORTH AND WEST ZONES WHERE CLOUDS FRONTAL PASSAGE SHOULD KEEP HIGH TEMPS A BIT COOLER THAN EXPECTED. MADE SOME ADJUSTMENTS TO WINDS AS FRONT A LITTLE SLOWER IN MOVEMENT. PCPN COVERAGE LOOKS FINE. .UNR...NONE. ST
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 600 AM MDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A COOL FRONT WILL MOVE ACROSS THE NORTHERN PLAINS TODAY...BRINGING A CHANCE OF THUNDERSTORMS TO THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL SOUTH DAKOTA...GENERALLY EAST OF LINE FROM FAITH TO INTERIOR TO MARTIN. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY SOUTH OF INTERSTATE 90 ACROSS SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE AREA TUESDAY THROUGH SATURDAY AS A SERIES OF UPPER LEVEL DISTURBANCES TRACK ACROSS THE HIGH PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY SOUTH OF INTERSTATE 90 ACROSS SOUTH CENTRAL SOUTH DAKOTA. JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1257 PM MDT MON JUN 09 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM 2 NW NEMO SD .75 INCH HAIL
06/09/03 LAWRENCE REPORTED BY COOPERATIVE
OBSERVER.The national radar mosaic for the moment the first event began.
3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyThe tornado archive for South Dakota, 2003Warnings in South Dakota, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364598, 5364599, 5364601, 5364602, 5364600.